My neutropenia continues. I’m down to an absolute count of 54 neutrophils per cubic millimeter of blood, and at this rate I without doubt will be down to as close to zero as is humanly possible before my TIL cells get administered on Thursday.

Until then I’ll be getting a whole bunch of full body radiation. I went through my first rounds today – the first around 8am and the next around 2:30pm. A similar schedule will continue tomorrow and Wednesday.

Having also just had my last dose of fludarabine administered about an hour ago, I am now officially done with the application of chemotherapy and am moving on to deal with the side effects.

My energy levels are pretty darn good, and I’ve not had nausea (everyone, please find wood to knock on!). And my sporadic fevers appear to be dissipating.

I have been told that having Linda take me for daily walks around the amazing Hatfield Center I’m in here at NIH has been very helpful for both the energy levels and the fevers, although I have to wander around with a face mask (required because of my neutrapenia) and gloves (additional paranoid measure on my part). However, in that costume people rapidly make way for you if you generate fluid sounding hacking noise. People are pretty funny in how they respond to someone in a face mask.

I have also had some light-headedness today, but I’m told that the Adavan I’ve been told to take before radiation is the cause.

So, all that’s the good news.

Less pleasant effects are appearing however, including intestinal distress (requiring three Imodium-equivalent loperamide tablets, to, um, stem the flow) and bowels which are trying communicate audibly in a language I have yet to parse (I think it’s a dialect of Wookiee).

I have also developed a fair bit of pain at the base of my jaw, on both sides. Makes chewing painful, and the outside of the jaw is rather tender.

And from a continued oral perspective, I now also find myself with salivary glands that don’t really produce any saliva except for some thick mucus, sometimes. So, at times, when I try to eat anything my mouth gets all gummed up. I need to keep moistening and loosening things up in my mouth with lots of liquid – water seems to work best, flavored drinks and carbonated ones the worst). At other time with dry mouth, eating anything without its own liquid (like the protein bar I am masticating now) is like chewing on sawdust. Ugh. And if you don’t hydrate the food in your mouth, you could choke on it. Death by dry cracker. Not a pretty way to go, I’m sure.

The source of these side effects would tend to lean towards the chemotherapy – still messing with my system residually, as the radiation has only just started. None of the doctors have been able to pinpoint the actual source so far, and past consults have indicated that both chemotherapy and radiation can contribute to dry mouth and jaw problems, as well as diarrhea.

It is becoming clear to me that it is not for me to point fingers at a particular treatment component to find blame for the individual side effect, but instead just accept these side-effects as they come along and find the best way to deal with them, and hope they go away soon.

The only thing that appears 99% certain is within two week I will have at least lost the hair on top of my head, but as one of my nurses points out regularly: “Jake – with you nothing is predictable.”

Let me close with a quote out of a fortune cookie Bas got last night: “When you have no choice, mobilize the spirit of courage.” How apropos, eh?

So onward to tomorrow’s unpredictability with the spirit of courage…

 

Day -5   October 1st, 2011

From Linda…

Jake had his second and final dose of Cytoxan last night. He was a very weary “Urinator” that greeted us this morning. He was still dealing with chills and a small fever that responds well to Tylenol but was battling a queasy stomach all day. The wonderful team of nurses kept a watchful eye on him. The mandatory pee schedule ended at 7:30pm tonight so he is looking forward to longer stretches of sleep tonight. Although he was greatly disappointed to find out he would have to use the plastic urinal to pee in for the entire rest of his stay so they could track is output.

Jake voiced his growing displeasure with the cotton blankets he had piled high on his hospital bed. So Krystyana and I hopped on the Metro bound for “Bed Bath and Beyond” at the Chinatown station in DC to buy Jake a comfy, homey duvet to combat his chills. Bas kept Jake company while we braved the cold rainy day.

Tonight, Jake was “untethered” as he put it, meaning he will not be attached to an IV tonight. He was quite tired so we left him to rest early at 8pm. We shall imagine him snuggled down in his duvet. Just having the duvet put a small smile on his face.

Tomorrow is a brief day of rest between treatments. He will continue his course of Fludarabine tomorrow with radiation starting first thing on Monday morning.

 

Day -6 Towards TIL For My Melanoma   September 30th, 2011

Day -6 Towards TIL

I guess no one made clear to me that I was supposed to be suffering from nausea the morning after my first dose of Cytoxan. When I greeted the doctors on rounds this morning all cheery and upbeat they wondered if it had been administered. Apparently my lack of nausea is something of an anomaly – I prefer to think of it as me being special.

The last 24 hours have been spent peeing and peeing and peeing. I think I’m pretty close to 12 liters of urine output at this point, and I still have another 23.5 hours to go of urine madness. I am required to pee into a “urinal” (not the men’s room kind) – it’s a plastic jug with a handle, and it’s got measures on the side so that the nurses can verify I am meeting my minimum quota of 312 mL per two hour measurement period. I have far exceeded that. In fact, one of my nurses has commented that if I were one of the X-Men super heroes, I would undoubtedly be known as “The Urinator”. Beware his toxic yellow streams!

The issue with peeing this frequently (at times every 15 minutes due to the application of a drug called Lasix (also known as Furosemide) is that you don’t get much sleep, so my biggest side effect from the first 24 hours of my condensed chemotherapy is being really tired. I also had a headache and a small fever which both seem to have gone away after the application of Tylenol.

Linda and the kids kept me company for most of the day, which was very comforting.

As I write this, I’m getting my second dose of Cytoxan. I’m knocking on wood and hoping that nausea and diarrhea don’t follow since I’ve avoided them so far.

I’ve managed to catch a half hour of sleep here and there and that’s helped. Knowing I only have another 23.5 hours of pee madness ahead of me provides me a goal to work towards. And tomorrow night I get untethered from my IV after my dose of Fludarabine, so I can have a night of unencumbered sleep.

 

Chemotherapy Starts Tomorrow   September 28th, 2011

Today ended up being a quiet day that I managed to spend almost entirely with Linda and my children. Due to the on-going growth of my tumors in at least my right thigh (I have several that are now palpable (feelable), but were not two weeks ago), I was scheduled for a new CT scan to provide a better reference point for the post-treatment CT scan.

I’m pleased by the idea of getting a reference scan right before treatment because it will show more clearly how much tumor shrinkage has occurred due to treatment when compared to my first post-treatment scan in month and a half or so. If the scan from two weeks ago were to be used for this comparison, the tumor shrinkage amount would be skewed by the intervening new growth, and I would have to wait for the second post-treatment scan for more accurate results.

Anyhow, they ended up not having an available slot for a scan today, so I’ll be doing that early tomorrow morning instead, hence some extra hours with the family, in which we ran some necessary errands and enjoyed a nice meal out together – the last one for quite some weeks.

My treatment schedule in chart form - Day -7 is Thursday, Sept. 29, 2011

My treatment schedule in chart form - Day -7 is Thursday, Sept. 29, 2011

Tonight at 1am I start getting hydrated by IV in preparation for the start of my chemotherapy tomorrow.

During the day tomorrow I will receive my first of two doses of Cyclophosphamide (Cytoxan), a toxic chemical designed to  stop cell growth. It is toxic enough, I understand, that the nurses who bring in the one hour IV drip bag do so in a haz-mat suit to avoid exposure (since they have to administer the drug frequently). I hope to remember to take a picture of that.

I will get a second dose of Cytoxan on Friday. I will also start a five day course of Fludarabine tomorrow.

During the first three days of the chemotherapy I will be required to urinate (pee, piddle, wee wee, wizz, tinkle, etc.) every two hours, around the clock, in order to prevent Cytoxan-tainted urine from sitting in my bladder for long periods of time and causing bladder damage, and will also receive Mesna, a medicine intended to prevent the bladder from being irritated by such frequent use.

I understand, in addition to the other side effects from the drug (including major nausea), that being constantly woken up and urged to pee is one of the most exhausting parts of the treatment (the other being the IL-2 which comes at the end). Fortunately, I’m a peeing machine, so I should be up to the challenge. I should add that I will be heavily hydrated to ensure there’s enough liquid in my body to produce results every two hours.

I am guessing, based on what I’ve heard and read (and related above), Linda will be posting updates here instead of me until I’ve been off the Cytoxan for at least a couple of days.

Most patients appear to better deal with the Fludarabine which continues to be given for three days after the Cytoxan.

We’ll see.